Alert archive / West Virginia / Special Weather Statements in 2019
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 5, 2019, 6:21 PM EDT for Summers County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2019, 6:21 PM EDT (22:21 UTC)
- Expired
- Jul 5, 2019, 6:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County Summers County, WV
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
522
WWUS81 KRNK 052221
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT Fri Jul 5 2019
WVZ043-052245-
Summers-
621 PM EDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SUMMERS COUNTY...
Until 645 PM EDT.
At 620 PM EDT, a strong thunderstorm was located over Lawn. the storm
is nearly stationary.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Winds in excess of 30 mph are possible with this
storm.
Locations impacted include...
Sandstone...
Lawn...
Elton...
and Hix.
Do not drive your vehicle through flooded roadways.
LAT...LON 3783 8074 3775 8068 3771 8088 3776 8090
3777 8089 3778 8090 3780 8091 3784 8076
TIME...MOT...LOC 2220Z 226DEG 1KT 3780 8076
$$
RSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 4:02 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 5, 4:02 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 402 PM EDT Fri Jul 5 2019 .SYNOPSIS... A persistent weather pattern will continue through Sunday. Late Sunday into Monday a very weak surface trough will drop through the Mid Atlantic region, but a wave will develop along this boundary and keep moisture in the region. Somewhat cooler temperatures can be expected by Monday but a chance for daily showers and storms will continue into next week. && .NEAR TERM /THROUGH SATURDAY/... As of 230 PM EDT Friday... Convection not as deep or widespread early this afternoon compared to 24 hours ago. The instability has been limited by earlier cloud cover. Still with vort lobe/MCV across northern WV with weaker/subtle vorts across eastern KY and western NC, expect a scattered to broken coverage of storms this afternoon especially north of a Bluefield to Blacksburg to Farmville line and more so over the Alleghanys and Shenandoah Valley where lower heights exist. Still coverage and organization not well formed enough to have a flash flood watch out. Cells moving a few knots faster than yesterday, in the north, but weaker flow remains so, potential for backbuilding or redevelopment along outflows may lead to training and localized flooding in small areas. Severe threat is also very limited, but cannot rule out one or two rogue wind damage reports, with wet microbursts. And like yesterday, the high-res models are all over the place in terms of when activity wanes this evening into overnight. Will lean toward similar scenario with showers/storms moving east over the piedmont late afternoon/evening then dissipating around midnight. The vort over WV/SW PA moves into eastern PA/NJ Saturday, with yet another shortwave/vort moving across Ohio into Northern WV but not as robust. Models are mainly showing limited upper support for storms tomorrow, such that will likely see less coverage and storms should be the typical diurnal summer types. However, models are still showing better low level convergence across the mountains so will keep pops on the high side with 50 to 60ish pops in the west, to 40-50 east, though confidence in coverage in the east is low, and could be more widely scattered. Temps will maintain the typical curve of muggy 60s to lower 70s at night, but will bump highs a couple degrees east of the mountains Saturday thinking more sunshine and less coverage of storms, as temps warm into the lower 90s. Heat indices around 100 degrees may occur a couple of hours in the afternoon east of a Lynchburg to Triad NC line. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 220 PM EDT Friday... Weak surface trough will move through on Sunday and there are still several upper short waves from remnant mesoscale convective systems headed our way from the west. We may be in between waves Saturday night thus likely to see a pretty quick reduction in convection coverage during the evening with loss of heating and on the back side of exiting wave. However by Sunday a stronger wave is expected to move very slowly across the Appalachians which is currently over the central Plains. This would likely help enhance convective activity quickly during the day and result in fairly widespread coverage as well. The wave may continue to influence convective potential into overnight Sunday night and this is also about the timing of when the upper disturbance may begin to influence weak development of a surface wave along the surface trough, which could then enhance very weak and shallow upslope flow from the east- northeast along the Blue Ridge. Therefore some showers may linger most of the night, perhaps with isolated thunder as well. Monday this surface wave has a better chance of enhancing low-level northeast flow and there are some indications that the northern part of the forecast area may have less instability and thus less chance for thunder, but that might not be until later in the day. Its hard to call it a backdoor front, but an enhanced flow with perhaps some marine influence is possible later in the day. The presence and influence of more stable air in northeast flow will be more confidently known as we get closer to Monday, and details of thunder chances across the forecast area will be refined, but confidence is high that it will generally be cloudier, a bit cooler, and at least fairly widespread shower activity. Going with upper 70s to low 80s mountains and low to mid 80s Piedmont so one of the cooler days we've had in a while. For Monday night while the northeast flow at the surface continues and may lead to continuing upslope showers, the upper wave likely will move east off the coast and thus take deeper moisture with it. Have reduced PoPs significantly for overnight but did leave some chance PoP showers along the Blue Ridge corridor. May end up being more stratiform light rain or drizzle. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 300 PM EDT Friday... Model trends still show some degree of mid level drying behind this Sunday/Monday wave but no change in low level moisture and still enough instability for diurnal showers/thunderstorms to develop each day at least through Thursday and perhaps through Friday as well. It does look like a stronger upper wave more associated with the northern stream, vs convectively induced, could sweep across the Great Lakes and northeast U.S. Thursday into Friday which could add further to the drying. Will this wave have enough influence to enhance activity ahead of it and this far south, which is most likely to be Thursday, and then suppress activity behind it for most likely next Friday? Or will it have much influence on temperatures? Hard to say, but model trends in general have been to downplay the degree of drying and decreased convective coverage during the week and so for now will keep at least chance PoPs going all next week, although a little lower for Friday compared to Tues through Thurs. Temperatures will remain about the same and perhaps just a bit below seasonal values, with lots of 80s across the region, maybe sneaking into the low 90s again in parts of the Piedmont by later in the week. Finally, there are some indications in medium range models of tropical development in the northern Gulf of Mexico by some time mid next week along a weak frontal boundary, especially with the ECMWF model. This will need to be monitored of course, and even though the previous run of the ECMWF suggested this could eventually get pulled up the spine of the Appalachians, that scenario currently looks unlikely given many solutions from other models and their ensemble members. If there is to be any impact at all in our region it would be well over a week away, if at all. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 120 PM EDT Friday... Lower cigs are finally lifting to MVFR Cu field over most of the area. Shower/storms firing in the mountains in vicinity of HSP- LWB-BLF-MKJ-GEV. Expect development to continue through the afternoon with similar scenario as yesterday where confidence is high enough to put tempo storms in the forecast at all sites, but not high enough due to the slow movement and disorganization of the storms to have in the predominant conditions. With the storms, expect vsbys and cigs to sink to MVFR or lower at times. Storms will fade later this evening with potential MVFR or lower vsbys/cigs again overnight, especially where it rains. Kept similar to previous forecast in having MVFR/IFR east to IFR mountains. Should see a similar trend into Saturday with lower clouds mixing to VFR by 18z with storms firing around that time. High confidence in mainly VFR this afternoon and again late Sat morning, and with coverage of storms. Lower confidence in timing of storms in/near airports and fog/low clouds extensiveness tonight. .Extended Aviation Discussion... Scattered showers and thunderstorms are expected Saturday and Sunday, mainly in the afternoon and evening hours. Storms will be associated with MVFR/IFR visibilities due to heavy rain, cloud bases favoring VFR. Aside from the convective threat, some late night/early morning fog/stratus is possible through the weekend depending on degree of overnight clearing, especially in mountain valleys. Monday may remain unsettled with the passage of a cold front from the north. Pattern is beginning to resemble a weak wedge with rain and MVFR conditions. Some drier air and return to VFR is possible for Tuesday as high pressure builds across the Great Lakes and into New England. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/SK NEAR TERM...WP SHORT TERM...SK LONG TERM...SK AVIATION...AMS/PM/WP
Hazardous weather outlook, Jul 5, 3:33 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 333 PM EDT Fri Jul 5 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-061945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 333 PM EDT Fri Jul 5 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms will be slow moving. This may cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms Saturday through Monday may produce locally heavy rain that results in flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 4:07 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
407 PM EDT Fri Jul 5 2019
VAZ018-052030-
Craig-
407 PM EDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CRAIG COUNTY...
Until 430 PM EDT.
At 404 PM EDT, a strong thunderstorm was located over Paint Bank,
moving east at 5 mph.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Winds in excess of 30 mph are possible with this
storm.
Locations impacted include...
Paint Bank...
and Craig Springs.
Do not drive your vehicle through flooded roadways.
LAT...LON 3759 8016 3747 8015 3747 8033 3750 8032
3751 8030 3753 8028 3754 8029 3753 8031
3757 8030
TIME...MOT...LOC 2004Z 267DEG 6KT 3753 8026
RSSpecial weather statement, Jul 5, 4:29 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
429 PM EDT Fri Jul 5 2019
VAZ014-052100-
Montgomery-
429 PM EDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONTGOMERY...
Until 500 PM EDT.
At 427 PM EDT, a strong thunderstorm was located near Childress,
moving northeast at 15 mph.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Winds in excess of 30 mph are possible with this
storm.
Locations impacted include...
Christiansburg...
Pilot...
and Crockett Springs.
LAT...LON 3703 8054 3718 8035 3711 8022 3701 8040
3702 8041 3701 8041 3700 8042 3702 8043
3701 8045 3702 8045 3701 8046 3700 8046
3700 8047 3699 8047 3700 8048 3698 8049
TIME...MOT...LOC 2027Z 244DEG 14KT 3704 8045
RSSpecial weather statement, Jul 5, 4:39 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
439 PM EDT Fri Jul 5 2019
VAZ018-022-052115-
Craig-Roanoke-
439 PM EDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CRAIG AND WESTERN
ROANOKE COUNTY...
Until 515 PM EDT.
At 438 PM EDT, a strong thunderstorm was located over Abbott, moving
southeast at 10 mph.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Winds in excess of 30 mph are possible with this
storm.
Locations impacted include...
Catawba...
and Abbott.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3743 8007 3742 8007 3741 8006 3740 8003
3737 8000 3729 8016 3742 8026 3749 8015
TIME...MOT...LOC 2038Z 305DEG 9KT 3741 8017
RSSpecial weather statement, Jul 5, 5:20 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
520 PM EDT Fri Jul 5 2019
VAZ019-052145-
Alleghany-
520 PM EDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY COUNTY...
Until 545 PM EDT.
At 519 PM EDT, a strong thunderstorm was located near Callaghan,
moving east at 10 mph.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Winds in excess of 30 mph are possible with this
storm.
Locations impacted include...
Covington...
Natural Well...
and Callaghan.
LAT...LON 3793 7992 3791 7990 3790 7990 3774 7998
3782 8012 3793 8008 3795 8006
TIME...MOT...LOC 2119Z 274DEG 7KT 3788 8007
RSSpecial weather statement, Jul 5, 6:07 PM EDT, 14 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 607 PM EDT Fri Jul 5 2019 VAZ015-052230- Grayson- 607 PM EDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY... Until 630 PM EDT. At 606 PM EDT, a strong thunderstorm was located near Spring Valley. the storm is nearly stationary. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Independence... and Baywood. Do not drive your vehicle through flooded roadways. LAT...LON 3661 8118 3671 8117 3672 8101 3658 8102 TIME...MOT...LOC 2206Z 184DEG 1KT 3667 8110 RS
Special weather statement, Jul 5, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT Fri Jul 5 2019
WVZ043-052245-
Summers-
621 PM EDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SUMMERS COUNTY...
Until 645 PM EDT.
At 620 PM EDT, a strong thunderstorm was located over Lawn. the storm
is nearly stationary.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Winds in excess of 30 mph are possible with this
storm.
Locations impacted include...
Sandstone...
Lawn...
Elton...
and Hix.
Do not drive your vehicle through flooded roadways.
LAT...LON 3783 8074 3775 8068 3771 8088 3776 8090
3777 8089 3778 8090 3780 8091 3784 8076
TIME...MOT...LOC 2220Z 226DEG 1KT 3780 8076
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:01 PM EDT | Special Weather Statement | RNK | Patrick | 14 min |
| Jul 4, 8:16 PM EDT | Special Weather Statement | RNK | Franklin | 29 min |
| Jul 4, 8:18 PM EDT | Special Weather Statement | RNK | Patrick | 27 min |
| Jul 4, 8:39 PM EDT | Areal Flood Advisory | RNK | Franklin, Roanoke | 111 min |
| Jul 4, 8:41 PM EDT | Special Weather Statement | RNK | Pulaski | 19 min |
| Jul 4, 8:45 PM EDT | Special Weather Statement | RNK | Franklin | 30 min |
| Jul 4, 8:50 PM EDT | Special Weather Statement | RNK | Franklin | 25 min |
| Jul 4, 8:52 PM EDT | Special Weather Statement | RNK | Botetourt | 23 min |
| Jul 4, 8:59 PM EDT | Special Weather Statement | RNK | Henry | 31 min |
| Jul 4, 9:14 PM EDT | Special Weather Statement | RNK | Pulaski | 16 min |
| Jul 4, 9:18 PM EDT | Special Weather Statement | RNK | Franklin | 27 min |
| Jul 4, 9:30 PM EDT | Special Weather Statement | RNK | Tazewell | 15 min |
| Jul 4, 9:43 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 32 min |
| Jul 4, 9:51 PM EDT | Special Weather Statement | RNK | Bedford | 24 min |
| Jul 4, 9:53 PM EDT | Special Weather Statement | RNK | Franklin | 37 min |
| Jul 4, 10:15 PM EDT | Special Weather Statement | RNK | Grayson | 30 min |
| Jul 5, 3:53 PM EDT | Special Weather Statement | RNK | Floyd | 22 min |
| Jul 5, 4:07 PM EDT | Special Weather Statement | RNK | Craig | 23 min |
| Jul 5, 4:29 PM EDT | Special Weather Statement | RNK | Montgomery | 31 min |
| Jul 5, 4:39 PM EDT | Special Weather Statement | RNK | Roanoke | 36 min |
| Jul 5, 5:17 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 41 min |
| Jul 5, 5:20 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 25 min |
| Jul 5, 6:07 PM EDT | Special Weather Statement | RNK | Grayson | 23 min |
| Jul 5, 7:07 PM EDT | Special Weather Statement | RNK | Wythe | 53 min |
| Jul 5, 6:56 PM EDT | Areal Flood Advisory | RNK | Summers | 3 hr |
Nearby
Special Weather Statements in West Virginia, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.